Illinois, 2019

Damaging Winds in Illinois, June 19, 2019

June 19, 2019 · NWS PAH · 2 events in 2 counties and zones

Numerous clusters of thunderstorms developed during the afternoon hours. A few of these were accompanied by damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Numerous clusters of thunderstorms developed during the afternoon hours. A few of these were accompanied by damaging winds. The storms occurred south of a surface low pressure center that tracked east along the Interstate 70 corridor from Missouri to Indiana. Thunderstorm development was enhanced by large-scale ascent pivoting from the Ozark Plateau into the lower Ohio Valley, ahead of a low amplitude mid-level trough. Daytime heating helped to increase instability, with mixed layer capes approaching 2000 J/kg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 19, 5:53 AM CST, 7 hours 12 minutes earlier.

Area forecast discussion, Jun 19, 5:53 AM CST, 7 hours 12 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
653 AM CDT Wed Jun 19 2019

.UPDATE...
Issued at 653 AM CDT Wed Jun 19 2019

Updated aviation discussion for 12Z TAFs.

&&

.SHORT TERM...(Today through Friday night)
Issued at 345 AM CDT Wed Jun 19 2019

The main forecast concern in the short term remains the potential
for showers and thunderstorms, especially today into tonight, when
severe thunderstorms are possible. Forecast confidence is average
for the pattern with decent model agreement synoptically, mesoscale
influences notwithstanding.

The potential for showers and thunderstorms will be on the increase
from west to east through the day as shortwave energy and mesoscale
convective vortex from remnant convection approach from the Plains.
The approach of a seasonably strong mid level speed max will result
in strengthening wind fields this afternoon and evening. This, in
conjunction with an increasingly unstable atmosphere by late morning
and afternoon, should promote a tendency towards storm organization.

As a result, severe thunderstorms are possible as early as the
noon hour over western portions of southeast Missouri, continuing
through much of the evening in portions of western Kentucky and
southwest Indiana. Many of the convection allowing models (CAMs)
suggest two rounds of potentially strong/severe storms, one this
afternoon and another this evening. There is some indication that
the evening activity could be focused more south than north. Much
will depend on how the earlier activity evolves, where boundaries
set up, and the ability of the atmosphere to recover from the
first round of activity.

At this time, all forms of convection appear to be possible.
Multicell lines and bows may be predominant, but a couple of
supercells are also possible. Actually, the effective bulk shear
would appear to favor the supercell mode a bit more this evening
if enough destabilization occurs in the wake of the initial
round. Both rounds of activity should congeal into separate MCSs
and become more outflow dominated with time. The end result will
be the potential for large hail, damaging winds, and a few
tornadoes in the early stages of both complexes, with a transition
to damaging wind as the complexes mature.

Locally heavy rain will also lead to the potential for localized
flash flooding, especially in areas that receive repeat storm
activity. This is possible anywhere across the forecast area.
However, it appears more likely across our northern tier of
counties in southern Illinois and southwest Indiana given the
higher antecedent rainfall over the past week, higher QPF forecast
in the that area, and lower flash flood guidance. In concert with
WPC's moderate risk of exceeding FFG in their Day 1 Excessive
Rainfall Outlook and in collaboration with surrounding offices,
decided to issue a Flash Flood Watch for the northern two rows of
counties in southern Illinois and all of southwest Indiana
starting at noon today and running through daybreak Thursday.

Most of the thunderstorm activity is forecast to exit the region
tonight. However, a few showers/storms are still possible Thursday
morning, especially across eastern portions of the area, as the
mid level wave and surface low exit east into the Ohio Valley. Dry
weather is expected much of Thursday afternoon into Thursday night
and Friday morning as a mid level ridge builds east from the
Plains. However, a small chance of thunderstorms returns by Friday
afternoon as the leading edge of a hot and humid air mass lifts
north across the area. That chance continues into Friday night
mainly across the northern half of the area.

Temperatures will be near seasonal to start the period, but my oh
my, the heat and humidity really kick in by Friday just in time
for the official start to summer. Daytime highs are forecast to
moderate from the 80s today and Thursday to near 90 or the lower
90s by Friday. Nighttime lows in the mid to upper 60s are forecast
to surge into the muggy lower to mid 70s by Friday night. Anyone
up for a weekend camping retreat?

.LONG TERM...(Saturday through Tuesday)
Issued at 345 AM CDT Wed Jun 19 2019

To start out our weekend, an upper level ridge will be situated from
the Gulf Coast all the way north into our area and then poking into
Ontario. There seems to be enough moisture under the ridge and
depending on where the warm front ends up lifting to, we could see
some convection developing on Saturday. Not to mention, there are
subtle disturbances in the upper flow which could aid in developing
convection as well. Best PoPs will be east of the Mississippi River
though, where the better moisture and possible surface focus will
likely be situated and cap appears to be weakest. The GFS ensembles
support this as well. The heat will be turned on full blast by
Saturday as highs reach a few degrees either side of 90. This
combined with the high dewpoints in the lower to mid 70s, will mean
very muggy conditions along with heat indices reaching 100
degrees or more in many locations on Saturday.

Not sure how much in the way of convection there will be Saturday
night. Could see some activity lingering in the evening perhaps but
fade away with loss of heating. However, any lingering upper level
support could keep things going well into the night perhaps. Will
leave small PoPs going for now.

On Sunday, models are in good agreement that the upper level ridge
that was in place on Saturday, will shift east as a weak upper level
trough approaches from the west. This feature is weak and may end up
passing too far north for the entire area to see any showers or
storms, but will maintain chance PoPs and focus higher numbers
across our northern half. More clouds and possibly more
precipitation on Sunday will yield highs a couple of degrees
cooler.

Beyond Sunday, models are having a difficult timing handling the
progression of large trough across the Rockies by Sunday into Sunday
night. The ECMWF is much faster with the GFS/GEFS trailing behind.
The Euro would suggest the best chances for additional precipitation
on Sunday night into Monday, while the slower GFS/GEFS indicate more
of a Monday into Monday night time frame for activity. We will try
to blend the timing and indicate decent chances for rain on Monday
with the percentage diminishing late Monday night. GFS indicates PW
values jump toward the 2.00 inch range so heavy rainfall does appear
to be a threat. Highs on Monday should hold into the mid 80s with
the decent cloud cover that is expected and likely rain. Any severe
weather threat for the weekend into Monday will be limited, but not
out of the question due to the unstable air mass in place.

&&

.AVIATION...
Issued at 653 AM CDT Wed Jun 19 2019

VFR conditions should prevail through the period outside of
convection. A round or two of showers and thunderstorms is
expected this afternoon and evening. Included a VCTS mention at
all TAF sites during this period. Winds will be strong and gusty
in the vicinity of storms with a reduction to MVFR/IFR possible
for a brief time. Otherwise, southwest winds will average 10
knots today with gusts to 15 knots at times. Winds will veer to
the west at 5 to 10 knots tonight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch from noon CDT today through late tonight for
     ILZ075>078-082-083.

MO...None.

IN...Flash Flood Watch from noon CDT today through late tonight for
     INZ081-082-085>088.

KY...None.
&&

UPDATE...RJP
SHORT TERM...RJP
LONG TERM...CW
AVIATION...RJP
Hazardous weather outlook, Jun 19, 3:14 AM CST, 9 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
414 AM CDT Wed Jun 19 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
414 AM CDT Wed Jun 19 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Thunderstorms are likely today into tonight, possibly in a couple
rounds. Severe thunderstorms are possible this afternoon and
evening. Damaging winds, large hail, and a few tornadoes will be
potential severe storm hazards.

Locally heavy rain will also lead to the potential for localized
flash flooding, especially in areas that receive repeat storm
activity. This appears to be more probable across northern parts
of southern Illinois and southwest Indiana, where a Flash Flood
Watch is in effect from noon today through tonight. Refer to the
watch for details.

River flood warnings and statements should be referenced for
updated river flooding details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Storm chances decrease on Thursday before picking up again Friday
into the weekend. The better such chances and coverage should hold
off until the latter half of the weekend into early next week.
Primary storm related hazards include heavy rain and lightning.

Hot and humid conditions will arrive with the start of summer.
Heat indices are forecast to peak in the 100 to 105 degree range
across all or part of the area both Friday and Saturday afternoon.

Details on continued river flooding are best referenced via the
updated river flood warnings and statements.

.SPOTTER INFORMATION STATEMENT...

Spotters should maintain alert status in the event activation is
requested this afternoon and evening. Spotter reports of rainfall
and flooding are also encouraged through tonight.

RyanP

In the hours before

Special weather statement, Jun 19, 12:17 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Paducah KY
117 PM CDT Wed Jun 19 2019

ILZ085-086-089-090-094-191900-
Saline IL-Massac IL-Pope IL-Johnson IL-Williamson IL-
117 PM CDT Wed Jun 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MASSAC...NORTHERN
POPE...JOHNSON...SOUTHEASTERN WILLIAMSON AND SOUTHWESTERN SALINE
COUNTIES UNTIL 200 PM CDT...

At 115 PM CDT, Doppler radar was tracking a line of strong
thunderstorms from Goreville down to Vienna, to just east of
Belknap, moving northeast at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Harrisburg, Vienna, Goreville, Galatia, Creal Springs, Lake Of Egypt
Area, Carrier Mills, Stonefort, New Burnside, Buncombe, Eddyville,
Muddy and Simpson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3790 8860 3761 8839 3728 8886 3752 8903
TIME...MOT...LOC 1815Z 229DEG 29KT 3741 8886

PS
Local storm report, Jun 19, 12:24 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
124 PM CDT WED JUN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             FARIDEALING             36.66N 90.61W
06/19/2019  E1.00 INCH       RIPLEY             MO   PUBLIC

            RELAYED FROM EM.

&&

PS
Local storm report, Jun 19, 12:46 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
146 PM CDT WED JUN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             GALATIA                 37.84N 88.61W
06/19/2019  E0.25 INCH       SALINE             IL   TRAINED SPOTTER

            HEAVY RAIN. ESTIMATE 30-40 MPH WIND.

&&

ATL

The radar

The Paducah radar (KPAH), 39 km away, was scanning. The volume nearest the first event began at 19:04 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pulaski

When
June 19, 1:05 PM CST
Where
Pulaski County, 1 mi S of Villa Ridge
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.156, -89.200

Trees were blown down, and power outages were reported.

Thunderstorm Wind, Massac

When
June 19, 2:00 PM CST
Where
Massac County, Round Knob
Measured
56 kt (64 mph) estimated gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
37.250, -88.750

Trees were blown down in the Round Knob area. Winds gusted to over 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822410, 822411.